Saleem Qureshi ( Department of Medicine, Medical Unit II, Holy Family Hospital, Rawalpindi Medical College, Rawalpindi. )
Tariq Razzaq ( Department of Medicine, Medical Unit II, Holy Family Hospital, Rawalpindi Medical College, Rawalpindi. )
Myasthenia gravis (Paralysis Suna non Habitualis) is a neuromuscular disease, characterized by fluctuating weakness of skeletal muscles, which is increased by use, at least partially relieved by rest and improves specifically by anticholinesterases. Myasthenic crisis is a life threatening condition in which there is sudden failure in respiratory function due to muscle weakness. It starts with occurrence of short attacks of dyspnoea, frequently with inspiratory strider, increasing bulbar weakness, restlessness, insomnia, tachycardia and hypertension1. Infectious diseases, fever, psychologic stress, hypo- or hyperthyroidism, extremes of weather and certain drugs (anesthetics, muscle relaxants, anticonvulsants, antiarrythmics and even some antibiotics)1 can precipitate the myasthenic crisis. We report a patient of invasive malignant thymoma (Stage III) who developed acute myasthenic crisis after the first dose of chemotherapy.
A 24 years old male was admitted with 15 days history of drooping of left eye lid. It was sudden in onset which disappeared on waking in the morning but appeared in the course of day and was more marked in the evening. This complaint was followed by drooping of the right eye lid and diplopia with the same diurnal variation. On clinical examination bilateral ptosis and internuclear ophthalmoplegia were present. Eye closure became weak after repeated tight closing of the eyes. Tensilon test was strongly positive. X-ray chest showed a mass in the left perihilar region and tomography revealed amass in the anterior mediatinum projecting onto the left hilum, adherent to anterior chest wall, without evidence of breakdown or calcification. Other relevant investigations were in normal limits. Diagnosis of myasthenia gravis with thymoma2 (Grade-I Disability)3 was made. He was put on anticholinesterases (mestinon 60 mg* Q.I.D.) and prednisone (40 mg/day) and the condition improved. He under-went thymectomy4 and before operation plasmapheresis was done. The thymoma involving the left lung and pericardium was excited into to, along with a part of pericàrdium. Histopathológy showed invasive malignant thymoma stage III. Recovery after surgery was uneventful. After 15 days of surgery , he developed generalized weakness of all muscles, and difficulty in chewing food. Disability score was of class II. Dosage interval of anticholinesterase was decreased to 4 hours and dose of steroids was increased to 60 mg/day5. Patient’s disability score improved to class. After one and a half month of surgery, he was given the first dose of chemotherapy including Cisplatin 80 mg and doxombacin 65 mg. Eight hours after chemotherapy, he went into myasthenic crisis. Intensive medical management with ventilator support was given. Plasmapheresis was done twice and high doses of steroids were given. The patient did not improve and expired after 10 days.
Different chemotherapeutic regimens6 are used in treatment of invasive thymoma after surgical resection and radiotherapy or in cases with unrescctable disease7. Cisplatin has been usedbothas monotherapy8-10 as well as incombination with other drugs like doxorubacin8, beleomycin, yincristine and cyclophosphamide7-12. Major toxic effects of cisplatin are nausea and vomiting7,11. Other toxic effects are nepluttoxicity, ototoxicity and bone manow depression. Neurological effects reported include peripheral sensorimotor neuropathy and seizures. Doxorubacin induced alopecia, bone marrow depression and cardiotoxicity is dose related, rarely seen at dosage below 500 mg/m2. Extensive review of literature showed no study mentioning cisplatin or doxornbacin toxicity as a precipitating factor for acute myasthenic crisis.
1. Ooaterhuis, Hans. J.G.H. Myasthenia Gravis (Clinical neurology and neuro surgery. (monographs V.5) New York, 1984. Churchill Livingstone, pp.187-S.
2. Slater, G., Papatestas, AS., Genkins, G. et al. Thymomas in patients with Myasthenia Gravis.Ann. Surg. 1978;188:171-74.
3. Osterhiuis. H.J.G.H. Myasthenia Gravis. A review. Clin. Neurol. Neurosurg., 1981;83:105-35.
4. Wang, L.S., Huang, M.H., Lin, IS. et al. Malignant thymoma. Cancer, 1992;70:443-50.
5. Wakata, N., Nemoto, H., Niizuma, M. et al. Myasthenia gravis and steroid therapy. Rinsho- Shinkeigaku, 1992;32:131-7.
6. Nikolaus, G. L. Boning, A., Fredrik, D. et al. Hartenstein, W. Wilmanns, Chemothcrapy of invasive thymoma: A retrospective of 22 casa. Cancer, 1989;63: 1493-1500.
7. Adriano Farnaaiero, Otello Daniele, Cristina Ghoiotlo, et al. Chemotherapy of invasive thymoma: A 13 ycar experience. Cancer, 1991;64:30-33.
8. Cocconi, C., Boni, C. and Cuomo, A. Long-lasting response to CLSPlatinum in recurrent malignant thymoma, case report. Cancer, 1982;49:1985-87.
9. Shetty, M. and Aurora, R. Invasive thymoma treated with caaea with cisplatinum. Cancer Treat. Rev., 1981 ;65 :531-33.
10. Campbell, MG., Pollard, R. and Al Sarraf, M. A complete response in metastatic malignant thymoma to cia-platinum, Doxorubacin and cyclophos. phamide. a case report. Cancer, 1981 ;48: 1315-17.
11. Talley, R.W., O\\\'Bryan, R.M., Gutterman, J.U. et al. Clinical evaluation of toxic effects of cis-diammine-diochloroplatinum (NSC-1 19875): Phase I clinical study. Cancer Chemother. Rep., 1973;57:465-71.
12. Edie, EU. and Jedd, L. Chemotherapy of malignant thymoma. Cancer, 1986;57:1101-1104.